Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2022, 8:11 PM EDT for Calhoun County, Clay County, Roane County, West Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2022, 8:11 PM EDT (00:11 UTC)
- Expired
- May 1, 2022, 8:30 PM EDT
- In force
- 19 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, WV, Clay County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.3
The text
As transmitted.
622
WUUS51 KRLX 020011
SVRRLX
WVC013-015-087-020030-
/O.NEW.KRLX.SV.W.0021.220502T0011Z-220502T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
811 PM EDT Sun May 1 2022
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in north central West Virginia...
Southeastern Roane County in central West Virginia...
Northern Clay County in north central West Virginia...
* Until 830 PM EDT.
* At 811 PM EDT, a severe thunderstorm was located near Amma, or 13
miles northwest of Clay, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Otter, Wallback, Amma, Nebo, Left Hand, Orma, Looneyville,
Tariff, Nicut and Chloe.
This includes Interstate 79 between mile markers 22 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3876 8104 3876 8102 3875 8100 3872 8099
3867 8103 3862 8098 3860 8097 3859 8095
3856 8091 3852 8128 3854 8132 3867 8137
3879 8106
TIME...MOT...LOC 0011Z 251DEG 28KT 3862 8126
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:33 PM EDT, 38 minutes earlier.
Area forecast discussion, May 1, 7:33 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 733 PM EDT Sun May 1 2022 .SYNOPSIS... A cold front moves across today with strong to severe storms possible. A parade of systems continues into next week, with additional showers and thunderstorms. && .NEAR TERM /THROUGH MONDAY/... As of 630 PM Sunday... The main forecast is still in tact. Only nudged POPs closer to current observations and trends as shower and thunderstorm activity remain relatively quiet other than a few storms to the north near Parkersburg. Thinking that we will not have too worry much for anymore convection really other than possibly along the mountains for the next several hours as the cold front sweeps through. Thereafter, the area will remain dry and only tweaked winds and sky condition to reflect the latest guidance and trends into tomorrow. Otherwise, no major changes to the forecast was made as of now. As of 130 PM Sunday... Showers and thunderstorms will continue to be possible this afternoon into the evening hours as a cold front pushes eastward through the region. There continues to be a small chance that some of these storms could be severe with damaging winds and large hail. Drier air will move into the region behind the cold front with a high pressure system building in tonight and Monday. This high will provide dry weather with seasonable temperatures. Some dense valley fog is possible late tonight, mainly in the eastern valleys. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 150 PM Sunday... Warm frontal boundary lifts north on Tuesday, as low pressure moves east/northeast towards the Great Lakes region. Showers and storms will develop, particularly during the afternoon and evening hours, as instability increases during peak heating hours. Some of the storms could be strong to severe on Tuesday, particularly across parts of southeast Ohio and the Mid Ohio Valley region. Damaging winds look to be the primary hazard, with dcape values over 800 J/kg, along with the possibility for severe hail. SPC has placed parts of aforementioned area in a marginal risk for Tuesday. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 1218 PM Sunday... Cold frontal boundary will slowly sag south into the area on Wednesday, before briefly stalling out over the southern zones, then lifting back north Thursday into Friday, as another low/shortwave eject northeast out of the Plains towards the Great Lakes region. Showers and thunderstorms will once again occur, along with heavy downpour potential with anomalously high PW air progged to be transported into the region. Not anticipating any widespread water issues, but it will need to be a period to keep an eye on, if previous systems this week are able to produce enough coverage. Showers linger into Saturday as upper low takes hold across the area. Drying out towards the end of the week. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 730 PM Sunday... As the cold front moves through this evening a chance for a shower or storm could occur near the eastern sites. After frontal passage tonight, outside some chances for fog development around the western sites possibly bringing down VIS to IFR, VFR will remain elsewhere and then dominate area-wide by late morning and then continue throughout the rest of Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Timing and intensity fog development is likely to vary slightly from TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY M H H H H H H H H H H L EKN CONSISTENCY H M H H H H H H H H H H PKB CONSISTENCY H H H H H H H M M M M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z TUESDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...RPY/JZ SHORT TERM...SL LONG TERM...SL AVIATION...JZ
Hazardous weather outlook, May 1, 5:05 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 505 AM EDT Sun May 1 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-020915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 505 AM EDT Sun May 1 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. A line of strong to severe thunderstorms is expected today in advance of a cold front. The primary threat will be damaging wind gusts, but a few instances of large hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible Tuesday afternoon across southeast Ohio, eastern Kentucky and middle Ohio River Valley. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 1, 5:59 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sun May 1 2022
OHZ075-076-WVZ009>011-012230-
Washington OH-Athens OH-Wood WV-Pleasants WV-Tyler WV-
559 PM EDT Sun May 1 2022
...Strong thunderstorms will impact portions of central Washington,
southeastern Athens, Pleasants, western Tyler and Wood Counties
through 630 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, or near Belpre, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Coolville, Vienna,
Williamstown, Sistersville, Belmont, Washington, Mineralwells,
Lubeck, Boaz, Newport, Matamoras, North Hills, Friendly, Maxwell,
Little Hocking and Schultz.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 167 and 186.
Interstate 77 in Ohio between mile markers 1 and 6.
Route 50 in West Virginia between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3958 8127 3958 8125 3957 8104 3954 8104
3956 8101 3943 8085 3931 8114 3931 8122
3927 8124 3909 8167 3924 8182 3959 8130
3959 8128 3961 8128 3961 8127
TIME...MOT...LOC 2159Z 234DEG 39KT 3922 8167
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KredensorLocal storm report, May 1, 6:25 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 ENE BELMONT 39.38N 81.25W
05/01/2022 U0.25 INCH PLEASANTS WV PUBLIC
PUBLIC REPORT VIA MPING.
&&
FMKSpecial weather statement, May 1, 6:32 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
632 PM EDT Sun May 1 2022
OHZ076-WVZ009>011-019-020-012315-
Washington OH-Doddridge WV-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
632 PM EDT Sun May 1 2022
...Strong thunderstorms will impact portions of east central
Washington, Pleasants, northern Ritchie, northern Doddridge, Tyler
and northeastern Wood Counties through 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 7 miles southwest of St. Marys, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Belmont, Newport,
Matamoras, Friendly, Fly, Alma, Maxwell, Schultz, New Matamoras,
Mountain, Lima, Hebron, Pike, Center Point, Highland and Willow
Island.
This includes Route 50 in West Virginia between mile markers 21 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3940 8056
3922 8131 3936 8143 3957 8108 3957 8104
3954 8104 3961 8095
TIME...MOT...LOC 2231Z 241DEG 36KT 3932 8129
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KredensorLocal storm report, May 1, 7:01 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 ESE MIDDLEBOURNE 39.48N 80.85W
05/01/2022 U0.25 INCH TYLER WV COCORAHS
COCORAHS STATION WV-TY-3. REPORTED HAIL
MIXED IN WITH HEAVY RAIN FOR ABOUT 5
MINUTES.
&&
FMKSpecial weather statement, May 1, 7:21 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sun May 1 2022
WVZ009-010-019-012345-
Ritchie WV-Wood WV-Pleasants WV-
721 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of Pleasants, northern
Ritchie and northeastern Wood Counties through 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belmont, or 10 miles southwest of St. Marys, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Marys, Pennsboro, Belmont, North Bend State Park, Ellenboro,
Cairo, Willow Island, Nutter Farm, Maxwell, Petroleum, Schultz,
Arvilla, Point Lookout, Mountain, Hebron, Pike and Highland.
This includes Route 50 in West Virginia between mile markers 18 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3946 8103 3934 8100 3934 8096 3939 8093
3936 8088 3929 8089 3928 8091 3915 8131
3917 8132 3918 8130 3917 8133 3930 8142
3939 8127 3939 8122 3943 8119 3944 8116
3947 8108 3946 8106 3948 8106
TIME...MOT...LOC 2320Z 239DEG 45KT 3926 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KredensorSpecial weather statement, May 1, 7:51 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
751 PM EDT Sun May 1 2022
WVZ015-016-018-027-020015-
Calhoun WV-Clay WV-Roane WV-Kanawha WV-
751 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of southeastern
Calhoun, northeastern Kanawha, southern Roane and northwestern Clay
Counties through 815 PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Clendenin, or 15 miles south of Spencer, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clendenin, Big Otter, Wallback, Amma, Nebo, Left Hand, Orma,
Looneyville, Tariff, Nicut, Chloe and Walton.
This includes Interstate 79 between mile markers 12 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3881 8105 3880 8104 3879 8105 3878 8105
3876 8103 3869 8101 3867 8103 3863 8098
3855 8095 3847 8148 3860 8154 3861 8152
3865 8153
TIME...MOT...LOC 2350Z 252DEG 29KT 3858 8144
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KredensorThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:30 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Nicholas, Roane | 30 min |
| May 1, 9:09 PM EDT | Special Weather Statement | RLX | Braxton, Upshur, Webster | 36 min |
| May 1, 9:47 PM EDT | Special Weather Statement | RLX | Webster | 28 min |
| May 1, 10:19 PM EDT | Special Weather Statement | RLX | Randolph, Webster | 26 min |
| May 1, 10:54 PM EDT | Special Weather Statement | RLX | Pocahontas | 36 min |
| May 1, 11:30 PM EDT | Special Weather Statement | RLX | Pocahontas | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.